Saturday, November 16, 2019
facebook
Health

Posted at: Oct 16, 2019, 4:04 PM; last updated: Oct 16, 2019, 4:04 PM (IST)

Hip, knee steroid injections may be harmful: Study

Hip, knee steroid injections may be harmful: Study
Osteoarthritis of the hip and knee is among the most common joint disorders.

NEW YORK

Commonly given hip and knee steroid intra-articular injections may be harmful to some patients with at-risk conditions, according to a new study.

Corticosteroid injections are often given to reduce pain and inflammation from osteoarthritis.

Researchers from Boston University have found accelerated arthritis and joint destruction can be the unintended result of intra-articular corticosteroid injections.

"We are now seeing that these injections can be very harmful to the joints with serious complications such as osteonecrosis, subchondral insufficiency fracture and rapid progressive osteoarthritis," said study author Ali Guermazi, Professor at Boston University.

"Intra-articular corticosteroid injection should be seriously discussed for pros and cons. Critical considerations about the complications should be part of the patient consent which is currently not the case right now," he added.

Osteoarthritis of the hip and knee is among the most common joint disorders. 

A frequently performed treatment for osteoarthritis and other joint related pain syndromes are intra-articular corticosteroid injections, yet there is conflicting evidence on their potential benefit.

For the study published in the journal Radiology, the researchers conducted a search on patients they had injected in the hips and knees during 2018. 

They found that eight per cent had complications, with 10 per cent in the hips and four per cent in the knees.

The researchers also suggest that the radiologic community should actively engage in high-quality research on this topic to better understand potential at-risk conditions prior to intervention, and to better understand potential adverse joint events following these procedures to avoid possible complications. — IANS

COMMENTS

All readers are invited to post comments responsibly. Any messages with foul language or inciting hatred will be deleted. Comments with all capital letters will also be deleted. Readers are encouraged to flag the comments they feel are inappropriate.
The views expressed in the Comments section are of the individuals writing the post. The Tribune does not endorse or support the views in these posts in any manner.
Share On